Advil vs. Aleve: What Is The Difference?
Advil and Aleve are two most frequently used pain medications that you can purchase without a doctor’s prescription. Advil contains the active ingredient Ibuprofen while Aleve contains the active ingredient Naproxen. Both Ibuprofen and Naproxen belong to a class of pain-relieving medications known as Non-steroidal Anti-inflammatory Drugs (NSAIDs). Thus, they work approximately the same way in terms of their mechanism of action and they share a number of the same side effects.
In this article, we look at the specific differences between Advil and Aleve so that it will help you determine which one might work the best for you.
- Muscular aches
- Tendonitis (Inflammation of a tendon)
- Strains and sprain
- Minor pain in arthritis
- In addition, both drugs can temporarily reduce fever
Advil DosageEach tablet of Advil contains 200 mg Ibuprofen. The usual dose of Advil for pain, fever and dysmenorrhea is 200-400 mg taken by mouth every 4-6 hours. The maximum daily dose of Advil (without a prescription) is 1200 mg (6 tablets).
Aleve DosageEach tablet of Aleve contains 220 mg of naproxen sodium, which is equivalent to 200 mg of naproxen. Because the pain-relieving effect of Naproxen lasts longer than that of Ibuprofen, you can take one pill every 12 hours for desired pain relief. The maximum daily dose of Aleve (without a prescription is 660 mg (3 tablets).
5 Key Differences
- Aleve works in your body for a longer duration than Advil. For this reason, Advil needs to be taken every 4-6 hours whereas Aleve can be taken every 12 hours.
- You may use Advil in kids younger than 12 years of age while Aleve is intended to be used only in those who are 12 years and older.
- The risk of digestive side effects may be higher for Aleve compared to Advil. No doubt, both Advil and Aleve are associated with digestive effects like stomach ulcer and stomach bleeding. However, according to studies, the risk might be higher for those who take Aleve. This is because the longer the drug stays in your system, the higher is the risk of side effects.
- Data suggests that Advil may carry a greater cardiovascular risk than Aleve.
- The maximum daily dose of Advil for individuals 12 years or older is 1,200 mg. On the other hand, the maximum daily dose of Aleve is 660 mg.
Is One More Effective?
Due to the lack of a head-to-head study comparing the effectiveness of Advil and Aleve, it is not possible to pinpoint a difference in the effectiveness. However, certain patients may fare better with one drug while others may find it less effective. Nonetheless, both drugs have a long history of demonstrated effectiveness. While individual experiences may vary, a dose of 200 mg Advil has almost the same effect as a dose of 220 mg Aleve.
Is One Safer?
Currently, there is no sufficient evidence to establish any one OTC painkiller as a safer option than another. That said, Advil may carry a greater risk of cardiovascular events such as heart attack than Aleve. As a matter of fact, all NSAIDs, the class of pain medications including Advil and Aleve, carry a certain risk of cardiovascular events. The risk is even higher among patients who have already had a heart attack or stroke in the past. A 2013 study suggests that naproxen may be a safer option than Advil when it comes to the risk of cardiovascular events.
- Take with food or 8-12 oz of water to avoid an upset stomach.
- Avoid taking Advil, Aleve or any other OTC pain medication for more than a few days without consulting your doctor. Talk to your doctor if you take any of them for more than 10 days.
- Take OTC pain medications for the shortest duration possible and start with the lowest dose to see if it works.
Can I take Avena sativa safely along with my presc...Aug 01, 2019
I have been recently diagnosed as "glaucoma suspec...Jul 24, 2019